Georgia, 2019

Damaging Winds in Georgia, June 20, 2019

June 20, 2019 · NWS FFC · 22 events in 21 counties and zones

A line of strong to severe thunderstorms moved into northwest Georgia during the early morning hours producing scattered reports of damaging thunderstorm wind gusts before diminishing around daybreak. Another round of strong to severe thunderstorms developed along the outflow boundary left by the early morning storms producing scattered reports of damaging thunderstorm wind gusts as they moved…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$187,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A line of strong to severe thunderstorms moved into northwest Georgia during the early morning hours producing scattered reports of damaging thunderstorm wind gusts before diminishing around daybreak. Another round of strong to severe thunderstorms developed along the outflow boundary left by the early morning storms producing scattered reports of damaging thunderstorm wind gusts as they moved across central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 20, 2:30 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 2:30 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 AM EDT Thu Jun 20 2019

.SHORT TERM /Today through Friday/...
Well you can just about throw out the hi res guidance for today as
none has really handled the current situation very well. With each
run, they try to kill off activity to the west and although it has
weakened, it is unlikely given CAPE distribution that it will
dissipate entirely as many of the guidance members try to do. So,
have gone with the manual method for the most part today indicating
likely pops for the western tier early this morning, transitioning
to mid range scattered as it progresses through the forecast area by
mid morning.

The real question will be how does this initial activity affect
additional development this afternoon. I do believe we will see a
stabilizing influence behind this first wave this morning but it
will be so early that we should destabilize once again by
afternoon. Additional strong shortwave moving from the NW should
initiate another line across North central GA and progress into
the remainder of the forecast area by late afternoon into the
evening hours. This one could have a little more punch with it
allowing for some strong to isolated severe activity.

Dry conditions with some building mid level heights in store for
the remainder of the short term period. Do have some slight chance
pops for SW potions but even that could be asking alot given drop
in deep layer moisture. Temps will be quite warm Friday with mid
90s for Central GA and heat indices in excess of 100.

Deese

.LONG TERM /Friday Night through Wednesday/...
More typical summertime conditions are expected for much of the long
term period with a mostly diurnal convection pattern.

While the upper ridge builds, models are struggling handling
potential meso convective complexes over the weekend and these will
just need to be monitored for potential rain chances.

A more organized short wave looks to enhances rain chances Monday
into Tuesday.

All in all, temperatures are favoring several degrees above normal
through much of the long term period.

BDL

&&

.AVIATION...
06Z UPDATE...
Much uncertainty today regarding TSRA chances and timing as
complex approaches from the west. Playing it right now for this
activity to dissipate prior to arrival at TAF sites and then
reformation late this afternoon requiring a TEMPO for TSRA. Winds
will be an issue today with gusts approaching 25 kts at times at
ATL and have included gusts for all sites with latest issuance.

//ATL CONFIDENCE...06Z UPDATE...

Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  69  92  71 /  70  30   5  10
Atlanta         88  70  91  73 /  70  40  10  10
Blairsville     80  62  84  64 /  50  50  10  30
Cartersville    87  68  91  71 /  70  30  10  20
Columbus        94  73  94  75 /  70  60  20  10
Gainesville     85  68  89  71 /  60  30   5  20
Macon           94  72  95  73 /  60  60  20   5
Rome            87  67  91  71 /  70  30  20  20
Peachtree City  90  69  92  71 /  70  40  10  10
Vidalia         95  74  95  76 /  70  70  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Jun 20, 3:00 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Thu Jun 20 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Scattered severe thunderstorms are possible across the area
today into tonight. The main hazards are damaging winds,
frequent lighting and heavy rainfall. Isolated tornadoes and
large hail are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms can be expected Friday through
wednesday, most so in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today. Spotters are
encouraged to submit reports of any severe weather through the web
by going to weather.gov/atlanta.

The radar

The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 20, 4:38 AM EST to 4:50 AM EST
Where
Polk County, 2.11 mi SW of Briscoe to 1.03 mi NNE of Lake Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.063, -85.261

Local television news reported trees blown down north of Cedartown.

Thunderstorm Wind, Floyd

When
June 20, 4:45 AM EST to 5:15 AM EST
Where
Floyd County, 1.93 mi WNW of Haney to 3.82 mi S of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.096, -85.378

The Floyd County Emergency Manager reported numerous trees and power lines blown down across the county from around Cave Spring through east of Rome. Power lines were down across Highway 411 south of Cave Spring and near the intersection of Alfred Avenue SE and Pecan Street in Rome. Trees were blown down near the intersection of East 10th Street SE and Highland Avenue in Rome and near the intersection of Sproull Road SE and Kingston Highway east of Rome. A large tree was blown down onto a home in the 1100 block of Park Boulevard SE in Rome, no injuries were reported.

Thunderstorm Wind, Dade

When
June 20, 4:50 AM EST to 4:55 AM EST
Where
Dade County, 1.47 mi NW of Morganville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.946, -85.468

The Dade County Emergency Manager reported a tree blown down onto power lines along Slygo Road.

Thunderstorm Wind, Walker

When
June 20, 5:00 AM EST to 5:10 AM EST
Where
Walker County, 1.23 mi NNE of Hinkles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.915, -85.369

The Walker County Sheriff's Department reported trees blown down in the 1400 block of Nick-a-Jack Road.

Thunderstorm Wind, Cherokee

When
June 20, 5:40 AM EST to 5:45 AM EST
Where
Cherokee County, 4.67 mi NNW of Canton Cherokee Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.377, -84.463

The Cherokee County Emergency manager reported a large tree blown down across Bethany Road near the intersection with Damascus Road.

Thunderstorm Wind, Pickens

When
June 20, 5:40 AM EST to 5:45 AM EST
Where
Pickens County, 3.14 mi ESE of Jerusalem to 1.11 mi ESE of Jasper Pickens Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
34.412, -84.530

An amateur radio operator reported several trees blown down across the southern half of the county. Locations include the 5000 block of Henderson Mountain Road, the 400 block of Salem Church Road, and Parker Road near the intersection of Refuge Road.

Thunderstorm Wind, Paulding

When
June 20, 5:57 AM EST to 6:02 AM EST
Where
Paulding County, 0.51 mi SW of Etta
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.974, -84.786

The Paulding County Emergency Manager reported a tree blown down onto a home around the intersection of Colbert Road and Crowe Road.

Thunderstorm Wind, Jackson

When
June 20, 12:55 PM EST to 1:00 PM EST
Where
Jackson County, 1.9 mi N of Jefferson to 1.73 mi NW of Thyatira
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.147, -83.566

The Jackson County Emergency Manager reported trees blown down along County Farm Road from Highway 82 to Samples Road. A set of aluminum bleachers were blown over at Lamar Murphy Park.

Thunderstorm Wind, Oglethorpe

When
June 20, 1:25 PM EST to 1:45 PM EST
Where
Oglethorpe County, 0.61 mi WSW of Arnoldsville to 0.85 mi NW of Crawford
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.895, -83.229

The Oglethorpe County Emergency Manager reported trees blown down from near Arnoldsville to near Crawford. Some locations include along Highway 78 near Yancey Road, Wolfskin Road, and Smokey Ridge Road.

Thunderstorm Wind, Meriwether

When
June 20, 2:05 PM EST to 2:20 PM EST
Where
Meriwether County, 0.35 mi NNW of Greenville to 0.8 mi S of Gay
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.034, -84.723

Multiple reports of trees blown down around Greenville, with damage reported near the town square. Additional reports of trees and powerlines down along GA Hwy 85 and Greenville Flat Shoals Road, just south of Gay.

Thunderstorm Wind, Pike

When
June 20, 2:18 PM EST to 2:23 PM EST
Where
Pike County, 0.83 mi NNW of Lawrences Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.992, -84.504

The Pike County Emergency Manager reported trees blown down along Lawrence Mill Road near Kelly Road.

Thunderstorm Wind, Upson

When
June 20, 2:32 PM EST to 2:37 PM EST
Where
Upson County, 0.95 mi NNW of Hannah Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.942, -84.358

The Upson County Emergency Manager reported trees blown down the Hannahs Mill area, where six large pecan trees were downed damaging a barn and 2 campers, to The Rock.

Thunderstorm Wind, Monroe

When
June 20, 2:56 PM EST to 3:06 PM EST
Where
Monroe County, 3.99 mi NNE of Russellville to 3.65 mi WSW of Smarr
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.955, -83.957

Report of dozens of trees blown down just southeast of Forsyth, beginning at 42 South and Maynards Mill Road.

Thunderstorm Wind, Baldwin

When
June 20, 3:08 PM EST to 3:11 PM EST
Where
Baldwin County, 7.01 mi NNW of Browns Crossing to 6.81 mi NNW of Browns Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.138, -83.430

The Baldwin County Emergency Manager reported multiple trees blown down along Stallings Road and Christmas Lane, near the Jones county line.

Thunderstorm Wind, Bibb

When
June 20, 3:14 PM EST to 3:19 PM EST
Where
Bibb County, 2.06 mi W of Arkwright
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.930, -83.736

The Georgia Department of Transportation reported 2 large trees down on I-75 at exit 172, Bass Road, blocking all southbound lanes.

Thunderstorm Wind, Jones

When
June 20, 3:20 PM EST to 3:25 PM EST
Where
Jones County, 0.21 mi W of Plentitude
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.970, -83.634

The Georgia Department of Transportation reported a tree blown down onto Highway 18 at Camelot Road.

Thunderstorm Wind, Baldwin

When
June 20, 3:39 PM EST to 3:55 PM EST
Where
Baldwin County, 2.53 mi WNW of Stevens Pottery to 0.55 mi SSW of Montpelier
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.985, -83.340

The Baldwin County Emergency Manager reported numerous trees blown down from around Gordon to Midway-Hardwick to east of Milledgeville. Some locations include Pettigrew Road, Forest Hill Road SW, Harrisburg Road SW, Marion Street, Stembridge Road SE, Lilac Drive SE, Rosewood Drive SE, Colony Farm Road SW, Black Creek Road, Berry Road SW, and County Line Church Road SW.

Thunderstorm Wind, Stewart

When
June 20, 3:51 PM EST to 3:56 PM EST
Where
Stewart County, 0.25 mi SSW of Louvale Station to 0.5 mi NW of Lumpkin
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.147, -84.831

The Stewart County Emergency Manager reported a couple of trees blown down along US Hwy 27, one just north of Lumpkin and the other near the intersection of GA Hwy 39.

Thunderstorm Wind, Macon

When
June 20, 3:58 PM EST to 4:03 PM EST
Where
Macon County, 2.48 mi NW of Saint Lewis
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.492, -83.904

The Macon County Emergency Manager reported a tree down on power lines near the 1400 block of Willow Lake Road.

Thunderstorm Wind, Crisp

When
June 20, 4:23 PM EST to 4:33 PM EST
Where
Crisp County, 2.38 mi SSW of Daphne to 2.03 mi ESE of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
31.940, -83.920

The Crisp County 911 center reported trees blown down from the Lake Blackshear area along Scenic Route to Cordele.

Thunderstorm Wind, Pulaski

When
June 20, 4:30 PM EST to 4:40 PM EST
Where
Pulaski County, 2.38 mi SSW of Tippets
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.240, -83.500

The Pulaski County 911 center reported a few trees blown down on Highway 27 at mile marker 7 northeast of Snow Road.

Thunderstorm Wind, Dodge

When
June 20, 4:55 PM EST to 5:05 PM EST
Where
Dodge County, 0.62 mi N of Rhine to 0.38 mi WSW of Jay Bird Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.989, -83.200

The Dodge County Emergency Manager reported a few trees blown down from Rhine to Jay Bird Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841898, 841899, 841900, 841901, 841902, 841903, 841904, 841905, 841906, 841907, 841908, 841909, 841910, 841911, 841912, 841913, 841916, 841919, 841921, 841922, 841924, 841925.